Alert archive / Idaho / Flash Flood Warnings in 2003

Flash Flood Warning 5, NWS Pocatello, ID

August 21, 2003Cassia County, Idaho

NWS Pocatello, ID issued this flash flood warning at Aug 21, 2003, 2:53 PM MDT for Cassia County, Idaho. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2003, 2:53 PM MDT (20:53 UTC)
Expired
Aug 21, 2003, 4:45 PM MDT
In force
112 min
Issued by
NWS Pocatello, ID
Area
Counties, with a storm outline in the text

County Cassia County, ID

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 8.9 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2003-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2003-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2085 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPIH 212054
FFWPIH
IDC031-212245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
253 PM MDT THU AUG 21 2003

THE NATIONAL WEATHER SERVICE IN POCATELLO/IDAHO FALLS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL CASSIA COUNTY IN IDAHO

* UNTIL 445 PM MDT

* AT 250 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN ABOUT 10 MILES EAST OF OAKLEY...MOVING NORTHEAST AT 5 MPH.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR TO THE NATIONAL WEATHER SERVICE IN POCATELLO BY CALLING TOLL FREE
1-800-877-1937.

LAT...LON 4215 11393 4209 11370 4239 11353 4245 11378

$$
HEDGES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 2:18 PM MDT, 35 minutes earlier.

Area forecast discussion, Aug 21, 2:18 PM MDT, 35 minutes before
SOUTHEAST IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
218 PM MDT THU AUG 21 2003

AN INTERESTING TURN OF EVENTS COMING DURING THE NEXT 36 HOURS.

MID LVL MONSOON MSTR CONTINUES TO STREAM NORTHWARD TODAY.  THE FLOW
IN THE MSTR BEARING LYR (H6-H4) IS EXPECTED TO INCREASE IN SPEED
OVERNIGHT AND FRIDAY WHICH SHOULD BRING EVEN MORE MSTR INTO THE
REGION.  CURRENTLY...CONVECTION IS FAIRLY WIDESPREAD OVER THE WRN
TWO THIRDS OF THE CWA...WITH EVEN MORE VIGOROUS CONVECTION IN NE
NV.  THE CONVECTION SHOULD SETTLE DOWN THIS EVENING...BUT STILL
ENOUGH ENERGY TO KEEP SOME GOING OVERNITE.  ON FRIDAY...THINGS GET A
LITTLE MORE INTERESTING.  WITH MONSOON MSTR AND UNSTABLE AIR ALREADY
IN PLACE...THE ADDITION OF STRONG SOUTHERLY JET STREAM WINDS COULD
EASILY STRENGTHEN TSTMS FRIDAY AFTN/EVE OVER THE SRN CWA.  WILL HAVE
TO WATCH FOR THE POTENTIAL FOR SIGNIFICANT DOWNRUSH WINDS ASSOCIATED
WITH THE ANTICIPATED RAPID CELL MOVEMENT.  ALTHO IT LOOKS LIKE TSTMS
WILL BE WET...BASED ON THE DEPTH OF THE MSTR AND THE PWAT...RAPID
MOVEMENT SHOULD CUT DOWN THE THREAT OF HEAVY RAIN ACCUMULATIONS.  IN
ANY EVENT...IT LOOKS LIKE SOME BADLY NEEDED MSTR IS ON THE WAY.

THE WET PERIOD WILL NOT LAST.  THE MID LEVEL MSTR PULLS OUT BY SAT
MORNING AND THE ONLY PRECIP EXPECTED WILL BE SOME LINGERING
SHOWERS/TSTMS IN THE ERN HIGHLANDS ON SAT.  BY SUNDAY...THE UPPER
FLOW BECOMES ZONAL AND REMAINS THAT WAY THRU TUE.  THIS WILL
EFFECTIVELY CUT OFF ANY MONSOON MSTR.  FARTHER OUT...THE UPPER RIDGE
BEGINS TO BUILD BACK IN WITH WARMING TEMPS AND GENERALLY DRY
CONDITIONS UNTIL THU WHEN MONSOON MSTR MAY CREEP BACK INTO SRN ID.

HEDGES

KSFX...OPERATIONAL...VCP 21.

.PIH....NONE.
Hazardous weather outlook, Aug 21, 3:30 AM MDT, 11 hours 23 minutes before
IDZ017>023-031-032-220000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
330 AM MDT THU AUG 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.  ISOLATED SHOWERS AND
THUNDERSTORMS WILL LIKELY SPREAD INTO SOUTHERN IDAHO THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.  AN UPPER DISTURBANCE
WILL LIFT NORTHEAST THROUGH OREGON AND THE IDAHO PANHANDLE FRIDAY
AFTERNOON AND EVENING SPARKING WIDESPREAD THUNDERSTORM DEVELOPMENT
ACROSS THE REGION.  UPPER DYNAMICS WILL FOCUS THE STRONGEST
THUNDERSTORM ACTIVITY GENERALLY NEAR AND WEST OF THE CENTRAL
MOUNTAINS IN THE AFTERNOON WITH A SLIGHT RISK OF ISOLATED
SEVERE STORMS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

TRAINED SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THE LOCAL NATIONAL WEATHER SERVICE OFFICE IN POCATELLO
USING THE 1-800 SEVERE WEATHER HOTLINE...OR OTHER STANDARD OPERATING
PROCEDURES.

Nearby

Flash Flood Warnings in Idaho, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.